Minnesota, 2015

Hail in Minnesota, June 3, 2015

June 3, 2015 · NWS DLH · 1 event in 1 county or zone

A thunderstorm brought dropped dime-sized hail in Crow Wing County early on June 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A thunderstorm brought dropped dime-sized hail in Crow Wing County early on June 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 3, 2:23 AM CST, 7 minutes earlier.

Area forecast discussion, Jun 3, 2:23 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
323 AM CDT WED JUN 3 2015

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 322 AM CDT WED JUN 3 2015

SHOWER AND THUNDERSTORM COVERAGE WILL BE THE MAIN FOCUS THROUGH
THE SHORT TERM.

THUNDERSTORMS CONTINUED TO MOVE ACROSS MUCH OF OUR NORTHEAST
MINNESOTA ZONES EARLY THIS MORNING...WITH A STORM OR TWO QUITE
STRONG BUT REMAINING SUB SEVERE FOR THE TIME. AT 08Z...SURFACE LOW
PRESSURE WAS LOCATED IN FAR SOUTHEAST NORTH DAKOTA WITH FRONTAL
BOUNDARY EXTENDING NORTHEAST TO NEAR KBDE. A SHORTWAVE WAS EVIDENT
IN SATELLITE AND WAS LIFTING INTO ADJACENT ONTARIO. A LLJ OF 35 TO
40 KT AS SEEN IN AREA VWP WAS AIDING IN SUSTAINING THE STORMS.
MUCAPE VALUES AROUND 500 J/KG HAVE NOSED INTO OUR WESTERN ZONES
WITH SHEAR GENERALLY 30 KT OR LESS. THE TREND THIS MORNING SHOULD
BE FOR THE BULK OF SHOWERS/STORMS TO MOVE OFF TO THE NORTHEAST AS
THE LLJ WEAKENS AND THE UPPER WAVE CONTINUES TO THE MOVE AWAY FROM
THE BORDER. THE SURFACE LOW WILL WEAKEN SOME AS IT MOVES INTO
MINNESOTA. A SLOWER FRONTAL MOVEMENT IS FAVORED AS MOST OF THE
MODELS WERE TOO FAST YESTERDAY MOVING IT THROUGH OUR CWA.

ANOTHER WEAK WAVE OR MCV WILL MOVE TOWARD OUR SOUTHERN ZONES THIS
AFTERNOON AND THAT COMBINED WITH THE FRONT/LOW WILL CAUSE
SHOWERS/STORMS TO REDEVELOP THROUGH THE AFTERNOON/EVENING HOURS.
WE HAVE HIGHEST POPS FROM NEAR THE BRAINERD LAKES REGION INTO THE
ARROWHEAD THIS AFTERNOON...THEN PROGRESS THEM EAST LATE THIS
AFTERNOON INTO THE EVENING. THE STORMS WILL DIMINISH IN COVERAGE
AND INTENSITY FOR MOST AREAS LATE TONIGHT AS FORCING/INSTABILITY
WANE.

THE FRONTAL BOUNDARY WILL WEAKEN FURTHER THURSDAY. WE KEEP AT
LEAST A SLIGHT CHANCE FOR SHOWERS/STORMS ON THURSDAY OVER ALL BUT
THE FAR WEST/NORTHWEST CWA.

THE RISK FOR SEVERE STORMS REMAINS LOW...BUT NOT ZERO. AN ISOLATED
STORM OR TWO COULD PRODUCE SOME ONE INCH HAIL YET THIS
MORNING...AND AGAIN THIS AFTERNOON INTO THE EVENING.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 322 AM CDT WED JUN 3 2015

WEAK EAST-WEST ORIENTED SURFACE BOUNDARY SOUTH OF LAKE SUPERIOR
SLIDING SLOWLY EWD WILL BE EXITING THE AREA THURSDAY NIGHT/FRIDAY
MORNING WITH LINGERING LIGHT RAIN SHOWERS AND ISOLATED STORMS OVER
NW WI. HIGH PRESSURE AT THE SURFACE WILL BE BUILDING IN OVER ONTARIO
AND INTO THE NRN GREAT LAKES ON FRIDAY WITH A BROAD AND SLIGHTLY
AMPLIFYING RIDGE ALOFT OVER THE NRN PLAINS. A DEEPENING WAVE ALOFT
AND ASSOCIATED SFC TROUGH WILL MOVE FROM CENTRAL CANADA E/SEWD
THROUGH THE NRN DAKOTAS AND NRN MN SATURDAY WITH SHOWERS AND STORMS
DEVELOPING ALONG THE SFC BOUNDARY. AT THIS TIME IT APPEARS THERE IS
AN INCREASING POTENTIAL FOR STRONG TO POSSIBLY SEVERE STORMS ACROSS
NRN MN AS A STRONG PUSH OF WARM/MOIST UNSTABLE AIR ADVECTS NWD INTO
THE REGION AHEAD OF THE SYSTEM. DEEP LAYER SHEAR WILL INCREASE WITH
THE APPROACHING TROUGH ALONG WITH A FAIRLY ROBUST AMT OF MOISTURE
FROM THE SOUTH. COULD SEE THE POTENTIAL FOR HEAVY RAINFALL AS WELL
THROUGH SAT NIGHT. MODEL GUIDANCE IS STILL IN WEAK AGREEMENT
CONCERNING THE TIMING OF THE UPPER S/W...WHICH COULD PROVE IMPORTANT
FOR CONVECTION DEVELOPMENT LATE SAT. SHOWERS AND STORMS WILL
LIKELY LINGER INTO SUNDAY/SUN NIGHT BEFORE THE MAIN SYSTEM EXITS TO
THE EAST. COULD SEE AFTERNOON CONVECTIVE SHOWERS/STORMS MONDAY
AFTERNOON/EVENING...BUT AN OVERALL DRYING TREND INTO TUE AND WED.

TEMPERATURES WILL BE WARM AND QUITE SEASONAL FOR MOST OF THE INLAND
AREAS OF THE NORTHLAND FRIDAY AND SATURDAY...BUT WITH CONTINUED
CHILLY CONDITIONS AROUND THE PERIPHERY OF LAKE SUPERIOR INCLUDING
THE TWIN PORTS. PERSISTENT HIGH PRESSURE OVER LAKE SUPERIOR LATE
THIS WEEK WILL KEEP THE E/NE WINDS GOING AROUND THE LAKE AND
TEMPERATURES IN THE DULUTH AREA IN THE UPPER 40S AND LOWER 50S.
WINDS WILL BECOME WLY LATE THIS WEEKEND AND INTO NEXT WEEK...AS A
WARMER AIR MASS BUILDS IN. TEMPERATURES WILL WARM INTO THE UPPER
60S AND 70S. OVERNIGHT LOWS WILL REMAIN STEADY IN THE 40S AND 50S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 129 AM CDT WED JUN 3 2015

A SLOW MOVING FRONTAL BOUNDARY WILL SLIDE SOUTHEASTWARDS THROUGH
THE REGION OVER THE NEXT THE 24-36 HOURS. DURING THIS TIMEFRAME
THERE WILL BE SEVERAL INSTANCES WHERE SHOWERS AND THUNDERSTORMS
WILL BE AROUND. THIS WILL RESULT IN FLIGHT CATEGORIES FALLING TO
MVFR CIGS/VIS...WITH SOME IFR CONDITIONS POSSIBLE. KINL AND KHIB
WILL SEE THE FIRST ROUND OF THE SHOWERS AND THUNDERSTORMS...WITH
THE ACTIVITY SPREADING TO ALL OTHER SITES BETWEEN 11-14Z TUESDAY
MORNING. LATEST GUIDANCE SHOWS THAT ALL SITES EXCEPT KHYR AND KINL
WILL SEE SHOWERS/STORMS END AROUND 15Z.

NEXT ROUND OF STORMS MOVE IN BETWEEN 18-21Z. NOT CONFIDENT ON THE
EXACT LOCATION OF INDIVIDUAL STORMS...BUT FELT CONFIDENT ENOUGH TO
INCLUDE AS VCTS AT ALL SITES. THERE STILL COULD BE SOME SHOWERS
AROUND BETWEEN 01-06Z. ALSO DURING THIS TIME EXPECTING WINDS TO
BECOME LIGHT AND WITH ALL THIS MOISTURE AROUND EXPECTING FOG AND
LOW CEILINGS TO DEVELOP BETWEEN 01-06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  67  52  64  47 /  70  60  20  10
INL  69  49  74  46 /  60  50  10  10
BRD  73  58  73  53 /  60  30  10  10
HYR  71  57  73  53 /  60  60  30  10
ASX  73  51  63  45 /  60  60  40  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...MELDE
LONG TERM...BJT
AVIATION...WL
Hazardous weather outlook, Jun 2, 8:19 PM CST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
919 PM CDT TUE JUN 2 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-032100-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
919 PM CDT TUE JUN 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...REMAINDER OF TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT MUCH OF NORTHERN
MINNESOTA FOR THE REMAINDER OF TONIGHT.  THUNDERSTORMS WILL BE MOST
NUMEROUS ACROSS FAR NORTHERN MINNESOTA...ROUGHLY NORTH OF A LINE
FROM BIGFORK TO THE BOUNDARY WATERS CANOE AREA. CHANCES FOR
THUNDERSTORMS WILL ALSO INCREASE AFTER MIDNIGHT ACROSS THE REMAINDER
OF CENTRAL AND NORTHERN MINNESOTA AND INTO NORTHWEST WISCONSIN.
A FEW OF THESE STORMS COULD BECOME STRONG WITH LOCALLY HEAVY
DOWNPOURS...SMALL HAIL AND GUSTY WINDS.  HOWEVER...THE THREAT OF ANY
STORMS REACHING SEVERE LEVELS IS VERY LOW FOR THE REMAINDER OF
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A SLOW MOVING
FRONTAL BOUNDARY OVER NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN
WEDNESDAY AFTERNOON AND EVENING. THE GREATEST COVERAGE OF
THUNDERSTORMS IS EXPECTED FROM THE BRAINERD LAKES REGION
NORTHEASTWARD TO TO THE NORTH SHORE OF LAKE SUPERIOR...AND INTO
WEDNESDAY EVENING OVER MUCH OF NORTHWEST WISCONSIN. A FEW OF THE
STORMS COULD BE STRONG WITH THE POTENTIAL TO PRODUCE PEA TO DIME
SIZE HAIL...WIND GUSTS OVER 40 MPH AND LOCALLY HEAVY DOWNPOURS.  THE
THREAT OF SEVERE STORMS WILL AGAIN BE LOW...BUT IT IS NOT COMPLETELY
OUT OF THE QUESTION THAT A STORM OR TWO COULD BRIEFLY REACH SEVERE
LEVELS.

CHANCES FOR THUNDERSTORMS WILL LINGER INTO THURSDAY  OVER EAST
CENTRAL MINNESOTA AND PARTS OF NORTHWEST WISCONSIN.  AGAIN...THE
THREAT FOR ANY SEVERE STORMS DURING THIS TIME PERIOD IS VERY LOW.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS AREA-WIDE SATURDAY AND
SUNDAY. WHILE IT IS TOO EARLY TO ASCERTAIN ANY DETAILS...THERE
APPEARS TO BE AT LEAST SOME THREAT FOR SEVERE STORMS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED FOR THE REMAINDER OF
TONIGHT.

LSZ121-140>148-032100-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
919 PM CDT TUE JUN 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...REMAINDER OF TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS WESTERN LAKE SUPERIOR
AFTER 11 PM TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT... AND
AGAIN SATURDAY AND SUNDAY.

 MILLER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 3, 12:56 AM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
156 AM CDT WED JUN 3 2015

MNZ033-030730-
SOUTH CASS-
156 AM CDT WED JUN 3 2015

...STRONG THUNDERSTORM HEADED FOR LEADER AND CASINO...

AT 156 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF ESTERDY...MOVING EAST AT 30 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 45 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY
DOWNPOURS. IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED.

* THE THUNDERSTORM WILL BE NEAR...
  ESTERDY BY 215 AM...
  LEADER BY 225 AM...
  CASINO BY 230 AM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4660 9448 4637 9445 4638 9477 4640 9478
      4656 9479 4657 9479

MELDE
Special weather statement, Jun 3, 1:24 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
224 AM CDT WED JUN 3 2015

MNZ033-034-030800-
CROW WING-SOUTH CASS-
224 AM CDT WED JUN 3 2015

...STRONG STORMS OVER SOUTHERN CASS COUNTY...

AT 224 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM POPLAR
TO CASINO...MOVING EAST AT 30 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 45 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  SYLVAN...             GULL LAKE...          LAKE SHORE...
  EAST GULL LAKE...     NISSWA...             BAXTER...
  NORTH LONG LAKE...    PEQUOT LAKES...       LAKE HUBERT...
  BRAINERD...           MERRIFIELD...         LEGIONVILLE...
  WOODROW...            RIVERTON...           EDWARD LAKE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4668 9411 4633 9401 4631 9458 4634 9464
      4659 9475

MELDE
Special weather statement, Jun 3, 1:59 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
259 AM CDT WED JUN 3 2015

MNZ034-036-030830-
CROW WING-SOUTH AITKIN-
259 AM CDT WED JUN 3 2015

..STRONG THUNDERSTORM NEAR BRAINERD...

AT 258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BRAINERD...MOVING EAST AT 20 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 45 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  BRAINERD...           WOODROW...            RIVERTON...
  BAY LAKE...           WOLFORD...            DEERWOOD...
  CUYUNA...             CROSBY...
  CUYUNA COUNTRY STATE PARK...                TROMMALD...
  IRONTON...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4659 9390 4638 9379 4629 9428 4645 9430

MELDE
Special weather statement, Jun 3, 2:28 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
328 AM CDT WED JUN 3 2015

MNZ034-036-030900-
CROW WING-SOUTH AITKIN-
328 AM CDT WED JUN 3 2015

...STRONG THUNDERSTORM NEAR CROSBY...

AT 327 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR IRONTON...MOVING EAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
  BAY LAKE...           FARM ISLAND LAKE...   CEDAR LAKE...
  AITKIN...             ROSSBURG...           HASSMAN...
  GLORY...              GLEN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4662 9355 4640 9348 4635 9398 4649 9407

LEATHAM

The radar

The Duluth radar (KDLH), 138 km away, was scanning. The volume nearest the first event began at 08:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crow Wing

When
June 3, 2:30 AM CST
Where
Crow Wing County, 1.38 mi S of Crosby Beach
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.450, -93.930

Hail fell for 10 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574510.